ACE Inhibitor-Induced Angioedema of the Small Bowel: A Case Report and Review of the Literature

    loading  Checking for direct PDF access through Ovid

Abstract

Angiotensin-converting enzyme (ACE) inhibitors are known to cause angioedema. Most ACE inhibitor-induced angioedema cases describe swelling in the periorbital region, tongue, and pharynx. We describe a case of a 62-year-old female with presumed angioedema of the small bowel after more than a 2-year history of lisinopril use (with no recent changes in her dose of 40 mg orally twice daily). The patient presented with nausea and intermittent left middle and upper quadrant abdominal pain and denied history of angioedema or swelling with any medications or any history of abdominal pain. On physical examination, bowel sounds, liver, and spleen were normal. Laboratory tests revealed leukocytosis (15 400 per mm3) and normal complement 1 esterase inhibitor levels. Abdominal computed tomography (CT) showed segmental small bowel thickening and edema with ascites and surrounding inflammatory changes. There was no lymphadenopathy, obstruction, or ileus. Two days after discontinuation of the lisinopril, the patient reported improvement in symptoms. The Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 7) between the development of angioedema of the small bowel and the lisinopril therapy. This case highlights the unique manner in which ACE inhibitor-induced angioedema may present. A review of published cases of ACE inhibitor-induced angioedema of the small bowel is provided.

Related Topics

    loading  Loading Related Articles